Winter Storm, Polk
- When
- January 5, 3:00 AM CST to 4:00 PM CST
- Where
- Polk forecast zone
- Reported by
- Public
- Coordinates
- 37.617, -93.400 (the zone’s center; the record gives no point)
Heavy snow with accumulations of 6 to 10 inches.
A winter storm brought heavy snow to much of the Missouri Ozarks with accumulations of 6 to 12 inches generally along and north of the Interstate 44 corridor. The highest accumulations of 10 to 12 inches occurred across portions of central Missouri east of Lebanon through the Rolla area.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A winter storm brought heavy snow to much of the Missouri Ozarks with accumulations of 6 to 12 inches generally along and north of the Interstate 44 corridor. The highest accumulations of 10 to 12 inches occurred across portions of central Missouri east of Lebanon through the Rolla area. Northwest winds of 20 to 35 mph resulted in significant blowing and drifting snow along with bitterly cold wind chills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 4, 11:41 PM CST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 PM CST Sat Jan 4 2014
.UPDATE...
Issued at 843 PM CST SAT JAN 4 2014
The cold front has reached a line from just south of Versailles
to just south of Joplin. 00z KSGF sounding is showing shallow
moisture depth and progged soundings in the near term are similar.
Without enough moisture depth for dendrites/snow crystals, a brief
period of freezing drizzle/light freezing rain can be expected.
This would mainly be in the northwest and far western CWFA and
possibly over some higher terrain east of KSGF. The KJLN progged
sounding shows this transition just after 06z/midnight.
With better lift and deeper moisture developing after 06z along
with continued cold air advection, should see a quick transition
over to snow. The transition may take a little longer over far
south central MO along the MO/AR line toward the Thayer/Alton
areas but even those areas should see a change to snow just before
daybreak.
Made no adjustments to the warnings/advisories.
&&
.SHORT TERM...(This Evening through Tuesday)
Issued at 346 PM CST SAT JAN 4 2014
As we head into tonight, that weak surface wave will tend to
develop/shift south towards the Red River. This will result in
that front making slow but steady progress to the southeast
across the Ozarks. We are still looking at the potential for some
light rain/drizzle along and ahead of the front as isentropic
upglide continues across the region. Precipitation intensity
from later this evening into the early overnight period will then
gradually ramp up as large scale ascent increases ahead of
approaching short wave energy. Thermal profiles will support a
changeover from rain to snow from northwest to southeast...with
that line reaching Anderson to Springfield to Rolla by
midnight...if not slightly sooner.
From late tonight into Sunday morning, ascent will drastically
increase as that short wave energy digs and then pivots across the
region. As this happens, surface low pressure will track east
along the Red River and then swing northeast towards the Missouri
Bootheel. There are several signals in the models for the quick
development of moderate to heavy snow. We already mentioned
one...the pivot of the short wave energy. Additionally, models are
hinting at a window of upper level jet coupling becoming
juxtaposed with a strong low-level frontogenetic zone.
Interestingly, models also indicate a dry slot trying to punch
towards the Ozarks...but not quite making it. This is a concern as
you can often see convective elements develop on the northern
portion of the aforementioned dry slot. Sure enough, models do
indicate some MUCAPE across southwestern Missouri Sunday morning.
Finally, snow to liquid ratios will rise from around 12 to 1
towards the 20 to 1 range by later Sunday morning.
With that being said, we expect a rapid increase in snow
intensities from southwest to northeast from late tonight into
Sunday morning. As that surface low tracks to our south, brisk and
gusty north winds will also develop. This will create a
considerable blowing snow threat. Near blizzard conditions are
therefore expected for a time, especially along and east of the
Highway 65 corridor. The snow will then begin to taper off from
west to east from late Sunday morning into Sunday afternoon. This
is a slightly slower onset/departure to the heavier snow than
previous forecasts. As for total snow accumulations, we are still
looking at a solid 7-9" swath east of Highway 65 and north of
Highway 60. Locally higher amounts pushing 10" are certainly
possible out towards Rolla. We are also expecting a 4-7" swath
along much of the Highway 65 corridor, and across south-central
Missouri south of Highway 60.
We have therefore done some tweaking to headlines. The Winter
Storm Warning was expanded west to the Highway 65 corridor.
While locations along the Highway 65 corridor may not reach the
6" criteria, the added effects of strong winds (from both a
blowing snow and wind chill standpoint) pushed us over the edge.
A Winter Weather Advisory remains in effect for the remainder of
western Missouri and extreme southeastern Kansas. We have also
extended the end times of both the advisory and warning to cover
the slightly slower departure of the main snow with this system.
The coldest air mass in several years will then settle over the
region starting Sunday night. We have continued the trend of
lowering temperatures. Lows below zero are pretty much expected
over the entire area with areas up towards Lake of the Ozarks
around -10. Wind chills will fall into the -20 to -30 range. We
have therefore issued a Wind Chill Warning for the entire area
effective from Sunday evening through Monday morning. Temperatures
on Monday will warm very little with areas around Rolla struggling
to reach the zero degree mark. Lows Monday night will again fall
below zero over most areas with wind chills falling into the -10
to -20 range.
.LONG TERM...(Tuesday Night through Saturday)
Issued at 346 PM CST SAT JAN 4 2014
Temperatures should hold fairly steady Tuesday night and early
Wednesday in the 20s as south winds develop in response to falling
pressure over the central high Plains. As the area of low
pressure develops to our southwest...low level moisture from the
Gulf of Mexico will spread northward across our forecast area and
bring precipitation to the region on Wednesday. Precipitation type
will be a big challenge with this system as the warmer Gulf air
overrides sub- freezing temperatures over the area. The GFS has
warmer temperatures aloft than the ECMWF...however both show
potential for mix of snow/sleet for our southern counties.
Blending the output brings mixed precip a couple of tiers of
counties to the north of the ECMWF solution but not as far north
as the GFS. Also...model sounding output shows some lag in cloud
ice at the onset of the precipitation so will begin with freezing
drizzle/snow mix on Wednesday for southwest/south central
MO/Southeast KS and keep only snow over our central MO counties.
Will nudge the warm nose northward and go snow/sleet for all but
over northern most counties with rain/freezing rain mix along the
AR/OK borders. By Thursday...an inverted trough will pass across
the region and gradually transition precipitation type back to all
snow before ending Thursday afternoon/evening.
Another storm system developing to our southwest will shift winds
back to the south Thursday night and Friday and bring mainly
rain to our area as temperatures moderate under the increasing
influence of southwest flow aloft.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1131 PM CST SAT JAN 4 2014
For the KSGF/KJLN/KBBG tafs: IFR conditions are expected for much
of the taf period as low pressure tracking south of the area
produces a quick transition from drizzle to to snow. Precipitation
will taper off toward 18z and ifr ceilings should improve to the
mvfr or vfr category late in the taf period toward 06/00z.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING until 3 PM CST Sunday FOR MOZ057-058-
068>071-079>083-090>092-095>098-104>106.
WIND CHILL WARNING from 6 PM Sunday to Noon CST Monday FOR
MOZ055>058-066>071-077>083-088>098-101>106.
WINTER WEATHER ADVISORY until Noon CST Sunday FOR MOZ055-056-066-
067-077-078-088-089-093-094-101>103.
KS...WIND CHILL WARNING from 6 PM Sunday to Noon CST Monday FOR
KSZ073-097-101.
WINTER WEATHER ADVISORY until Noon CST Sunday FOR KSZ073-097-101.
&&
UPDATE...DSA
SHORT TERM...Schaumann
LONG TERM...Terry
AVIATION...DSAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 909 PM CST SAT JAN 4 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060315- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 909 PM CST SAT JAN 4 2014 ...WINTER STORM TO IMPACT THE REGION... ...BITTER COLD SUNDAY AND MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED EXCESSIVE COLD RISK. LIMITED NON THUNDERSTORM WIND RISK. ELEVATED ICE ACCUMULATION RISK. ELEVATED SNOW RISK. DISCUSSION... A BRIEF PERIOD OF FREEZING DRIZZLE OR LIGHT FREEZING RAIN WILL OCCUR THIS EVENING...GENERALLY ALONG AND NORTH OF A NEOSHO TO BOLIVAR TO OSAGE BEACH LINE. A VERY THIN GLAZE OF ICE WILL BE POSSIBLE ON PRIMARILY ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES. SOME LIGHT ACCUMULATION MAY ALSO OCCUR IN HIGHER ELEVATIONS OF THE SOUTHERN MISSOURI OZARKS PLATEAU NORTH AND EAST OF SPRINGFIELD WHERE THE TEMPERATURES IS NOW HOVERING AROUND FREEZING. A WINTER STORM IS THEN EXPECTED TO BRING A SWATH OF ACCUMULATING SNOW TO EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS FROM LATE THIS EVENING INTO EARLY SUNDAY AFTERNOON. THE HEAVIEST SNOW WILL OCCUR FROM LATE TONIGHT INTO SUNDAY MORNING. SEE THE LATEST WINTER STORM WARNING AND ADVISORIES FOR THE LATEST INFORMATION ON ACCUMULATION. GUSTY NORTH WINDS WILL DEVELOP BEHIND A STRONG COLD FRONT THIS EVENING AND TONIGHT AND WILL PRODUCE BLOWING AND DRIFTING OF SNOW WHICH WILL REDUCE VISIBILITIES TONIGHT. WIND CHILL VALUES WILL FALL TO A RANGE FROM 5 DEGREES TO MINUS 10 DEGREES BY DAYBREAK SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SNOWFALL ALONG WITH BLOWING AND DRIFTING OF SNOW WILL BE ONGOING SUNDAY MORNING AND WILL TAPER OFF FROM WEST TO EAST LATE SUNDAY MORNING THROUGH THE AFTERNOON HOURS. BITTERLY COLD ARCTIC AIR WILL CONTINUE TO OVERSPREAD THE REGION BEHIND THIS STORM SYSTEM LATE THIS WEEKEND INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL RISE ONLY INTO THE SINGLE DIGITS MONDAY...WHILE OVERNIGHT LOWS WILL DROP TO NEAR ZERO TO TEN BELOW ZERO BOTH SUNDAY AND MONDAY NIGHTS. DANGEROUSLY COLD WIND CHILLS OF 10 TO 30 DEGREES BELOW ZERO WILL ALSO OCCUR AT TIMES SUNDAY NIGHT INTO TUESDAY MORNING. MORE LIGHT WINTRY PRECIPITATION WILL THEN BE POSSIBLE AROUND THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
The national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
Heavy snow with accumulations of 6 to 10 inches.
Heavy snow with accumulations of 6 to 9 inches.
Heavy snow with accumulations of 5 to 8 inches.
Heavy snow with accumulations of 4 to 7 inches.
Heavy snow with accumulations of 4 to 8 inches.
Heavy snow with accumulations of 5 to 9 inches.
Heavy snow with accumulations of 5 to 9 inches.
Heavy snow with accumulations of 4 to 7 inches.
Heavy snow with accumulations of 5 to 8 inches.
Heavy snow with accumulations of 4 to 7 inches.
Heavy snow with accumulations of 4 to 6 inches.
Heavy snow with accumulations of 5 to 10 inches.
Heavy snow with accumulations of 4 to 8 inches.
Heavy snow with accumulations of 8 to 12 inches.
Heavy snow with accumulations of 8 to 12 inches.
Heavy snow with accumulations of 6 to 9 inches.
Heavy snow with accumulations of 5 to 10 inches.
Heavy snow with accumulations of 4 to 7 inches.
Heavy snow with accumulations of 3 to 6 inches.
Heavy snow with accumulations of 4 to 6 inches.
Heavy snow with accumulations of 6 to 10 inches.
Heavy snow with accumulations of 8 to 12 inches.
Heavy snow with accumulations of 3 to 6 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484892, 484893, 484898, 484899, 484911, 484912, 484913, 484916, 484918, 484919, 484902, 484887, 484889, 484890, 484891, 484894, 484895, 484900, 484903, 484909, 484888, 484897, 484904.